Arizona, 2004

Damaging Wind in Arizona, July 19, 2004

July 19, 2004 · NWS TWC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 1:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 1:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST MON JUL 19 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BECOME CENTERED OVER WESTERN
NEW MEXICO AND EASTERN ARIZONA...PROVIDING A DECREASED CHANCE OF
THUNDERSTORMS THROUGH THE MIDDLE OF THE WEEK. THE UPPER HIGH WILL
MOVE TOWARD NORTHERN ARIZONA BY THE END OF THE WEEK AND INTO THE
WEEKEND...WITH AN INCREASE IN MOISTURE AND THUNDERSTORMS.
&&

.DISCUSSION...INITIAL THUNDERSTORM DEVELOPMENT SO FAR HAD BEEN IN
THE MOUNTAINS ACROSS SANTA CRUZ INTO SWRN COCHISE...ALONG WITH A FEW
ALONG THE TOPS OF THE BABOQUIVARI RANGE IN CNTRL PIMA COUNTY. NOT
TOO MUCH ACTIVITY OUT EAST EXCEPT IN THE WHITE MOUNTAINS AND
CHIRICAHUA RANGE. IN GENERAL...IT LOOKED LIKE ISOLATED POP VALUES
WILL WORK FOR THIS EVENING. SEE LATEST PHXHWOTWC OR WMO HEADER
FLUS45 FOR SHORT-TERM THINKING ON STORMS. THE MODELS CONTINUED TO
SHOW THE MID-LEVEL ANTICYCLONE CENTERED OVER SERN AZ/SWRN NM
SHIFTING NWD AS THE WEEK GOES ON. GFS MODEL LIFTS THE HIGH
CIRCULATION TO NEAR THE FOUR CORNERS AREA AROUND WEDNESDAY THEN
GRADUALLY MOVES IT OVER NCNTRL AZ INTO SRN NV BY MID NEXT WEEK. THIS
NORTHWARD SHIFT IN THE CENTER OF THE HIGH SHOULD LEAD TO AN OVERALL
BETTER FLOW PATTERN FOR AN INCREASE IN THUNDERSTORM COVERAGE. GFS
ALSO WAS SHOWING A FAIRLY STRONG INVERTED TROUGH MOVING THROUGH
MEXICO LATE WEDNESDAY INTO FRIDAY WHICH WILL LIKELY ENHANCE THE
THUNDERSTORM CHANCES FRIDAY INTO THE WEEKEND. HIGH TEMPERATURES WILL
REMAIN ABOVE NORMAL THE NEXT FEW DAYS...THEN LOWER NEAR NORMAL
FRIDAY INTO EARLY NEXT WEEK AS THE HIGH CENTER SHIFTS NORTH.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 19, 12:10 PM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1210 PM MST MON JUL 19 2004

AZZ019-029>035-200700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1210 PM MST MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A NORMAL TO SLIGHTLY BELOW NORMAL THREAT FOR HEAVY
RAINFALL AND STRONG DOWNBURST WILL EXIST TODAY FROM TUCSON WEST...
WHERE THE ATMOSPHERE IS MORE UNSTABLE AND AMPLE LOW LEVEL MOISTURE
RESIDES. THE DRY AND MORE STABLE ATMOSPHERE TO THE EAST OF TUCSON
WILL INHIBIT DEEP CONVECTION TODAY...AND THUS RESULT IN A LOW
PROBABILITY FOR HEAVY RAINFALL AND STRONG DOWNBURST WINDS.

DISCUSSION...NO MAJOR DISTURBANCES ROTATING THROUGH SOUTHEAST
ARIZONA AS THE UPPER HIGH CENTER WAS LOCATED OVER THE SOUTHERN
ARIZONA AND NEW MEXICO BORDER. A VERY WEAK DISTURBANCE...INITIATING
FROM CONVECTION IN SOUTHERN SONORA MEXICO LAST NIGHT...WILL SHIFT
NORTHWARD ON THE WESTERN PERIPHERY OF THE HIGH INTO SOUTHWEST/SOUTH
CENTRAL ARIZONA TODAY...BUT WILL HAVE VERY LITTLE IMPACT ON
THUNDERSTORM ACTIVITY. THE MORNING UPPER AIR SOUNDING FROM TUCSON
INDICATED A WEAK MIXED...AND RATHER DRY MOUNTAIN BOUNDARY LAYER JUST
ABOVE 730 MB. IN ADDITION...AN INVERSION/WARM AIR ALOFT WAS ALSO
NOTED NEAR 500 MB. THESE ENVIRONMENTAL CONDITIONS WOULD SUGGEST THAT
INITIAL BUILDUPS OVER THE MOUNTAINS WOULD BE DELAYED UNTIL THIS
AFTERNOON...AND WOULD INITIALLY SHOW THIN WEAK CONVECTIVE COLUMNS AT
FIRST. THE GOES-10 PRECIPITABLE WATER IMAGERY INDICATED THE THE EAST
WAS QUITE DRY IN THE MID-LEVELS...WITH MOIST AIR STILL REMAINING IN
THE WESTERN DESERTS...MAINLY FROM TUCSON WEST. EXPECT TO SEE
MOUNTAIN CONVECTION BEGIN TO OCCUR SOUTH OF TUCSON LATER THIS
AFTERNOON...THEN MOVE NORTH AT 10 TO 15 MPH INTO THE VALLEYS BY LATE
AFTERNOON AND EARLY EVENING. SINCE THE MORNING UPPER AIR SOUNDING IN
TUCSON DID INDICATE SOME INSTABILITY IN THE VALLEYS...THUNDERSTORMS
SHOULD BE ABLE TO SUSTAIN THEMSELVES.

THE DRY AND MORE STABLE ATMOSPHERE TO THE EAST OF TUCSON WILL
INHIBIT DEEP CONVECTION TODAY...AND THUS RESULT IN A LOW PROBABILITY
FOR HEAVY RAINFALL AND STRONG DOWNBURST WINDS. HOWEVER...FROM TUCSON
WEST...WHERE THE LOW LEVEL MOISTURE IS MORE PREVALENT...THERE IS A
LOW TO NORMAL PROBABILITY FOR HEAVY DOWNPOURS AND STRONG DOWNBURST
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THE UPPER HIGH CENTER WILL DRIFT FURTHER NORTH AND NORTHWEST
BEGINNING MID-WEEK. THIS WILL ALLOW A MORE FAVORABLE MOIST FLOW TO
RETURN TO SOUTHEAST ARIZONA. THEREFORE...EXPECT THUNDERSTORM
ACTIVITY TO INCREASE THE SECOND HALF OF THE WORK WEEK INTO THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 52 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 19, 4:00 PM MST to 4:35 PM MST
Where
Pima County, 5 mi W of Tucson
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.233, -111.017

Fire department reported that roofing had been blown off of a building and a power pole was downed near the intersection of Silverbell and El Camino Del Cerro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415719.